Alert archive / Maryland / Flash Flood Warnings in 2016

Flash Flood Warning 42, NWS Baltimore/Washington

July 28, 2016Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 28, 2016, 4:31 PM EDT for Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 4:31 PM EDT (20:31 UTC)
Expired
Jul 28, 2016, 7:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Montgomery County, MD

The radar

The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS51 KLWX 282031
FFWLWX
DCC001-MDC031-282330-
/O.NEW.KLWX.FF.W.0042.160728T2031Z-160728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE NORTHWESTERN DISTRICT OF COLUMBIA...
  SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...

* UNTIL 730 PM EDT

* AT 431 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
  POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  ROCKVILLE...BETHESDA...GAITHERSBURG...OLNEY...FORT TOTTEN...
  AMERICAN LEGION BRIDGE...ASPEN HILL...POTOMAC...NORTH BETHESDA...
  NORTH POTOMAC...REDLAND...TAKOMA PARK...GREAT FALLS...KEMP MILL...
  CHEVY CHASE...NORTH KENSINGTON...SOUTH KENSINGTON...FOREST GLEN...
  MARTIN'S ADDITIONS AND NORTH CHEVY CHASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3897 7699 3896 7700 3895 7698 3892 7710
      3896 7715 3897 7722 3898 7723 3898 7724
      3900 7725 3902 7724 3906 7733 3908 7735
      3915 7710

$$

DH
1 follow-up statement
790 
WGUS71 KLWX 282245
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT THU JUL 28 2016

DCC001-MDC031-282255-
/O.CAN.KLWX.FF.W.0042.000000T0000Z-160728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-
645 PM EDT THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR THE NORTHWESTERN DISTRICT OF COLUMBIA
AND SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.

LAT...LON 3897 7699 3896 7700 3895 7698 3892 7710
      3896 7715 3897 7722 3898 7723 3898 7724
      3900 7725 3902 7724 3906 7733 3908 7735
      3915 7710

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:18 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 28, 3:18 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Thu Jul 28 2016

.SYNOPSIS...
A front will remain stationary along the Mason-Dixon line through
Friday morning. An area of low pressure will ride along this front
across the area tonight into Friday. The front will move offshore
during the weekend, then high pressure will build in by early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Given instability and shear in airmass (2000-3000 j/kg MUCAPE and
40 kt effective bulk shear), thunderstorms were able to develop
rapidly this afternoon. These conditions remain favorable through
the evening; thus Severe Thunderstorm Watch in effect until
midnight.

HRRR has been verifying fairly well thus far today. It has been
consistent in depicting two waves...the first crossing area now,
and the second evident in West Virginia. The latter should be
crossing area late evening.

Ingredients also in place for heavy rainfall. Hourly rain rates
for the stronger cells have been 1-2 inches. Overall threat should
morph from severe to flood. Expanded Flash Flood Watch. See
Hydrology section below for more info.

It is unclear how long the more intense rain will last.
HRRR/RAP/WRF-ARW4 all suggesting a diminishing trend around
midnight. GFS/ECMWF on the other hand keeping rainfall going
longer due to height falls, shortwave passage, and development of
a surface low. Will refocus on the evening, with reduced
confidence in the overnight hours.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

Once low emerges from coast, which should be sometime Friday
morning, there won't be a lot of forcing for thunderstorms on
Friday. However the front will still be nearby with embedded vort
energy. Therefore its entirely possible that thunderstorms may
return Friday afternoon. Will maintain chance PoPs for the
afternoon and evening.

Another shortwave will track across the area Saturday afternoon
and evening. Anticipate that this afternoon's scenario will repeat
on Saturday, although the airmass likely won't be quite as
unstable. Current SPC outlook is for MRGL severe risk. Can forsee
more heavy rain issues.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Quasi-stationary front remains near the area Sunday and will act as
a foci for mainly afternoon/evening showers and thunderstorms in the
warm (U80s) and humid atmosphere (dewpoints in L70s).

Frontal boundary begins to sink southward as a "cold" front late
Sunday into Monday with weak high pressure beginning to build into
the area. This will act to keep temperatures near seasonable
averages through much of the week. Proximity of frontal boundary
just to our south keeps shower/storm chances in the forecast Monday
(especially in the southern part of the forecast area). By Tuesday,
front is forecast to move far enough south that shower/thunderstorm
chances will be limited through midweek.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
No flight restrictions at this time outside of thunderstorms.
Storms will be converging upon the hubs late in the afternoon
continuing into early evening. There may be a second round late
evening. These are the periods that have the best chance at local
IFR restrictions.

It is unclear how the overnight will pan out. Some guidance souces
suggest worst of the storms will be over. Am siding that way.
However, may still have low ceilings (MVFR) if it does. Worse
case supports a continuation into the morning push Friday.

A lull in activity expected Fri afternoon and night before more
rain moves into the area Sat-Sat night.

Stalled frontal boundary across the area Sunday will lead to showers
and thunderstorms. Front sinks just south of the area Monday, though
showers/thunderstorms are still possible (mainly for southern
terminals). Front far enough south by Tuesday that shower/storm
chances should be limited.

&&

.MARINE...
Winds generally 10 kt or less today except higher in thunderstorms.
Some storms developed early in the afternoon. Threat will become
more enhanced late this afternoon and evening. Marine Warnings
likely near thunderstorms, especially this evening.

Winds strengthen late tonight and especially Friday as deepening low
pressure departs the area. A Small Craft Advisory remains in
effect for the Chesapeake Bay and lower Potomac for Friday.

Frontal boundary remains across the area Sunday, with thunderstorms
possible into Monday. Any storm could produce gusty winds over the
waters.

&&

.HYDROLOGY...
Moisture rich air converging upon a boundary across the northern
half of the forecast area this afternoon. Precipitable water
levels up to around 2 inches. Storms that have developed have been
producing rainfall in that range. Although antecedent conditions
have been quite dry, the rainfall rates in warm rain processes
appear to be sufficient to overcome this obstacle. This rainfall
will be enhanced by a shortwave crossing the area this evening.
Therefore, expect periods of moderate to heavy rain through the
period. Have expanded Flash Flood Watch for northern 2/3rds of the
area, consistent with where best ingredients reside.

It is uncertain how long this threat lasts. HRRR has been
consistent in depicting the final wave crossing area through
midnight. On the other hand, GFS/ECMWF keeping threat through
Friday morning. Am erring on the longer side for the watch. Will
monitor situation, and cancel early if warranted.

&&

.TIDES/COASTAL FLOODING...
Tides running about a half foot above astronomical normals. This
places Annapolis right at minor threshold. Will be holding under
for now. Would not rule out a short-fused Coastal Flood Advisory.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ026>031-040-
     052>054-501-503>507.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory from 7 AM to 6 PM EDT Friday for
     ANZ530>534-537>543.

&&

SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...MSE
AVIATION...HTS/MSE
MARINE...HTS/MSE
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS/JE
Hazardous weather outlook, Jul 28, 2:20 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU JUL 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
220 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
UNTIL MIDNIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT. AN ISOLATED
TORNADO IS POSSIBLE.

A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE ENTIRE BALTIMORE-
WASHINGTON METROPOLITAN AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLASH FLOOD WATCH FOR THE BALTIMORE AND WASHINGTON AREAS REMAINS
IN EFFECT UNTIL 11 AM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
220 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
EXCEPT FOR ALLEGANY AND MINERAL COUNTIES UNTIL MIDNIGHT. DAMAGING
WINDS ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE.

A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE EASTERN WEST VIRGINIA
PANHANDLE...WESTERN AND CENTRAL MARYLAND...AND NORTHERN VIRGINIA
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLASH FLOOD WATCH FOR EASTERN WEST VIRGINIA...WESTERN AND
CENTRAL MARYLAND...AND NORTHERN VIRGINIA UNTIL 11 AM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HTS

In the hours before

Local storm report, Jul 28, 2:25 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            3 SSW ANTIOCH           39.29N  79.04W
07/28/2016                   MINERAL            WV   911 CALL CENTER

            RESCUES TEAMS DISPATCHED TO A POSSIBLE SWIFT WATER
            RESCUE DUE TO HIGH WATER AT MIKES RUN

&&

EVENT NUMBER LWX1604585

HAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:45 AM EDTFlash Flood WatchLWX17 hr
Jul 28, 2:58 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford47 min
Jul 28, 4:27 PM EDTAreal Flood WarningLWXMontgomery10 hr
Jul 28, 5:43 PM EDTSevere Thunderstorm WarningLWXAnne Arundel18 min

Nearby

Flash Flood Warnings in Maryland, 2016Flash Flood Warnings in District of Columbia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.